Montana, 2015

Hail and Damaging Wind in Montana, September 5, 2015

September 5, 2015 · NWS GGW · 2 events in 2 counties and zones

A large and strong low pressure system from the pacific northwest moved through the northern Rockies and combined with an unstable atmosphere, spreading a few periods of strong to severe thunderstorms across portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A large and strong low pressure system from the pacific northwest moved through the northern Rockies and combined with an unstable atmosphere, spreading a few periods of strong to severe thunderstorms across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 4, 7:55 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 4, 7:55 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
855 PM MDT FRI SEP 4 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...

ADDITIONAL UPDATE...WINDS HAVE UNEXPECTEDLY RAMPED UP AGAIN. SENT
AN UPDATE OUT TONIGHT TO RE-ISSUE A LAKE WIND ADVISORY UNTIL NOON
SATURDAY. WITH THE PRESSURE GRADIENT TIGHTENING UP AHEAD OF THE
APPROACHING STORM SYSTEM...WOULD NOT BE SURPRISED TO SEE PERIODS
OF STRONG AND GUSTY WINDS THROUGH THE WEEKEND. THE MODELS JUST DO
NOT SEEM TO BE ABLE TO PICK UP ON THEM VERY GOOD. WILL SEE HOW
THINGS LOOK IN THE MORNING WITH THE NEXT FORECAST PACKAGE.

DECIDED TO SPLIT THE GRIDS UP INTO 3-HOURLY SECTIONS TO SHOW THE
EVOLUTION OF SHOWERS AND THUNDERSTORMS OVERNIGHT FOR OUR CWA.
THINGS ARE NOW STARTING TO RAMP UP FOR A WET WEEKEND. BMICKELSON

UPDATE...
WIND SPEEDS HAVE COME DOWN ENOUGH TO ALLOW THE LAKE WIND ADVISORY
TO BE DROPPED...HOWEVER...DO EXPECT OUTFLOW BOUNDARIES THIS
EVENING TO CARRY BRIEF GUSTY WINDS AT TIMES TO FORT PECK LAKE AND
SURROUNDING AREAS. MALIAWCO

PREVIOUS DISCUSSION...

A LARGE UPPER TROUGH WILL CONTINUE TO DIG INTO THE PACIFIC
NORTHWEST THIS AFTERNOON DRIVING SOUTHWEST FLOW ALOFT ACROSS THE
STATE OF MONTANA. RADAR OBSERVATIONS SHOW ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN ZONES AND
THE REST OF THE CWA HAS REMAINED FAIRLY DRY. EXPECT THAT COVERAGE
OF THIS ACTIVITY WILL CONTINUE TO INCREASE AND EXPAND EASTWARD AS
TIME EVOLVES THIS EVENING AND THROUGH THE OVERNIGHT HOURS. LAKE
WIND CONDITIONS ARE EXPECTED TO IMPROVE THIS EVENING THOUGH MUCH
OF THE MODEL GUIDANCE CONTINUES TO HAVE SUPPORT FOR MARGINAL
CRITERIA TONIGHT. OUTFLOW BOUNDARIES FROM ANY CONVECTION MAY
LOCALLY ENHANCE WINDS AND BACKING THAT OUT FROM THE SYNOPTIC FLOW
MAY MAKE FOR A DIFFICULT DECISION-MAKING ENVIRONMENT IN TERMS OF
WHAT TO DO WITH LAKE WIND HEADLINES.

DURING THE DAY SATURDAY...12Z NAM/ECMWF/GFS ALL IN FAIRLY DECENT
AGREEMENT IN HAVING INITIAL ROUND OF SHOWER ACTIVITY PUSH EAST AND
NORTHEAST. DURING THE DAY SATURDAY THE MODEL GUIDANCE SHOWS
CONSIDERABLY MORE SPREAD. LOW CLOUDS AND INITIAL CONVECTION MAY
LEAVE MUCH OF THE FORECAST AREA CAPPED. WILL NEED TO SEE IF
ADDITIONAL AFTERNOON CONVECTION CAN INITIATE NEAR THE NORTH DAKOTA
BORDER ALONG STATIONARY FRONT WITH EAST SURFACE FLOW PUMPING IN
MOISTURE. REGARDLESS FAIRLY BROAD AGREEMENT DOES EXIST ON HAVING
CONVECTION ERUPT OVER THE HIGHER TERRAIN AND SPILL INTO THE
FORECAST AREA SATURDAY EVENING. BUFKIT FORECAST SOUNDINGS SHOWS
NICE VEERING WIND PROFILE AND ABOUT 30 KTS OF VERTICAL SHEAR IN
THE PRESENCE OF 500-1500 J/KG CAPE. GIVEN THE LABOR DAY
WEEKEND...AND POTENTIAL FOR IMPACTS...DECIDED TO INTRODUCE SEVERE
WORDING INTO THE GRIDS WITH LARGE HAIL AND DAMAGING WINDS...MAINLY
SOUTH OF THE MISSOURI RIVER. UNCERTAINTY EXISTS WITH REGARD TO
CAPPING...AND MODELS DIFFER ON PLACEMENT AND AREAL COVERAGE OF
CONVECTION...BUT GIVEN POTENTIAL IMPACTS DECIDED TO PUT OUT A MORE
STRONGLY WORDED FORECAST. DO EXPECT REGARDLESS THAT ANY SHOWERS
AND STORMS THAT DEVELOP AND TRAVERSE ACROSS THE FORECAST AREA CAN
BE ACCOMPANIED BY LOCALLY HEAVY RAIN.

WRAP AROUND RAIN AND ISOLATED THUNDER MAY CONTINUE LATE SATURDAY
NIGHT AS TROWAL LIFTS NORTHWARD WHILE THE UPPER TROUGH GRADUALLY
BEGINS TO SHIFT NORTH AS WELL...HELPING TO ENHANCE
PRECIPITATION. STILL THINK MOST PLACES WILL SEE EITHER SIDE OF AN
INCH OF MOISTURE FALL WHEN ALL IS SAID AND DONE...THOUGH MUCH
DEPENDS ON POINT OF SURFACE OCCLUSION AND HOW THAT TRACKS AND
EVOLVES AS THE SURFACE LOW TRACKS NORTHEAST FROM WYOMING INTO THE
DAKOTAS...AS WELL AS MESOSCALE DETAILS WITH CONVECTION.

MODELS HAVE SPED UP THE TIMING OF THE CLOSED LOW LIFTING NORTH OF
THE AREA ON SUNDAY AND ADJUSTED POPS WITH THIS PACKAGE
ACCORDINGLY. GIVEN PROXIMITY TO CLOSED LOW...CANNOT RULE OUT
ISOLATED SHOWERS SUNDAY AFTERNOON WITH LINGERING LOW
STRATUS....THOUGH SOUTHERN AREAS HAVE AT LEAST SOME CHANCE OF
BREAKING OUT INTO A LITTLE BIT OF SUNSHINE TO FINISH THE DAY. DO
NOT GET TO EXCITED THOUGH AS PRESENCE OF THE TROUGH WILL KEEP
LOWER HEIGHTS AND COOL TEMPERATURES AND THE SURFACE LOW TRACKING
NORTHEAST INTO CANADA WILL KEEP A TIGHT PRESSURE GRADIENT OVER THE
FORECAST AREA. SUNDAY LOOKS WINDY AND A LAKE WIND ADVISORY SEEMS
INEVITABLE AT THIS TIME. MALIAWCO

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

THE ONLY CHANGES TO THE EXTENDED THIS AFTERNOON WERE MINOR EDITS
TO BETTER BLEND WITH OUR NEIGHBORS AND ACCOUNT FOR NEW MODEL
INPUTS. OVERALL WE DRY OUT AND THERE ARE NO SIGNIFICANT IMPACTS TO
CONSIDER. FRANSEN

LONG TERM FORECAST PERIOD BEGINS AS THE CLOSED UPPER- LEVEL LOW
PRESSURE SYSTEM CENTER HAS ALREADY SHIFTED NORTH OF THE CANADIAN
BORDER WITH MONTANA. MOST OF THE PRECIPITATION WITH THIS LARGE
LABOR DAY WEEKEND STORM WILL HAVE FALLEN ACROSS NORTHEAST MONTANA
BY THIS TIME...BUT A FEW MODELS ARE INDICATING THAT THERE MAY BE
SOME LINGERING RAIN SHOWERS AND GUSTY NW WINDS LEFT OVER DUE TO A
TRAILING SHORT-WAVE DISTURBANCE WHICH MAY CLIP OUR CWA SUNDAY
NIGHT AND MONDAY.

TUESDAY AND BEYOND...EVEN THOUGH THE SYNOPTIC FLOW SHOWS A FEW
MODEL DISCREPANCIES...THE OVERALL PATTERN SUGGESTS A DRY AND
WARMER TREND WITH A STRONG RIDGE OF HIGH PRESSURE BUILDING IN
OVER THE SW STATES...THE INFLUENCE OF WHICH WILL REACH NE
MONTANA...AT LEAST IN PART.

TEMPERATURES ARE EXPECTED TO RETURN TO JUST BELOW NORMAL TOWARD
THE END OF THE FORECAST PERIOD. COMFORTABLE FOR THIS TIME OF YEAR.
BMICKELSON

&&

.AVIATION...

SYNOPSIS: AN UPPER LOW FROM THE PACIFIC NORTHWEST WILL CONTINUE TO
MOVE TOWARDS THE AREA THROUGH THE PERIOD.

FLIGHT CATEGORY: VFR LOWERING TO MVFR AFT 12Z... ISOL IFR IN
HEAIVER PRECIPITATION.

WX: THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THROUGH THE
ENTIRE PERIOD. AFT 21Z SEVERE THUNDERSTORMS ARE POSSIBLE.

PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL NOON MDT SATURDAY FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 4, 4:46 PM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
546 PM MDT FRI SEP 4 2015

MTZ016>027-059>062-051100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
546 PM MDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT
 IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM WILL BRING WIDESPREAD RAIN TO NORTHEAST
MONTANA THIS WEEKEND. AN UNSTABLE ATMOSPHERE SATURDAY AFTERNOON
AND EVENING MAY ALLOW A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS TO DEVELOP. STRONG WEST WINDS 20 TO 30 MPH ARE
EXPECTED ON SUNDAY WHICH WILL LIKELY REQUIRE A LAKE WIND ADVISORY
FOR FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 5, 12:01 AM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
101 AM MDT SAT SEP 5 2015

MTZ019-062-050745-
EASTERN ROOSEVELT MT-SHERIDAN MT-
101 AM MDT SAT SEP 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN AND NORTH
CENTRAL ROOSEVELT COUNTIES UNTIL 145 AM MDT...

AT 100 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF FROID...OR 19 MILES NORTH OF CULBERTSON...MOVING
NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLENTYWOOD...MEDICINE LAKE...FROID...PORT OF RAYMOND...OUTLOOK...
RESERVE...HOMESTEAD...DOOLEY...ANTELOPE...RAYMOND AND COMERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4833 10450 4827 10462 4835 10470 4900 10481
      4900 10416
TIME...MOT...LOC 0700Z 188DEG 62KT 4842 10461

MICKELSON

The radar

The Glasgow radar (KGGW), 146 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roosevelt

When
September 5, 1:00 AM MST
Where
Roosevelt County, 12.03 mi NW of Froid
Measured
1.75 in hail
Reported by
Public
Coordinates
48.450, -104.690

Public reported golf ball sized hail.

Thunderstorm Wind, Dawson

When
September 5, 9:15 PM MST
Where
Dawson County, 2.13 mi NNW of Glendive
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
47.130, -104.740

The Glendive airport AWOS measured a 64 mph wind gust. No damage was reported from anyone in town, and surrounding observations only had wind gusts in the 40-45 mph range with the storms as they passed through.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597888, 597889.